Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Feb 24, 2025, 1:31 PM CST for 14 counties in South Dakota. It took effect at Feb 24, 2025, 2:00 PM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2025, 1:31 PM CST (19:31 UTC)
- In effect from
- Feb 24, 2025, 2:00 PM CST
- Expired
- Feb 24, 2025, 7:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853 WWUS73 KFSD 241931 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 131 PM CST Mon Feb 24 2025 SDZ038-039-050-052>054-057>061-063>065-250100- /O.NEW.KFSD.WI.Y.0005.250224T2000Z-250225T0100Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Including the cities of Tripp, Woonsocket, Huron, Emery, Alpena, Freeman, Arlington, Salem, Marty, Stickney, Armour, Kimball, Wessington Springs, Lake Preston, Chamberlain, Gregory, De Smet, Howard, Montrose, Delmont, Clayton, Canistota, Bridgewater, Lake Andes, Wagner, White Lake, Alexandria, Parkston, Corsica, Mitchell, Plankinton, Menno, Platte, and Burke 131 PM CST Mon Feb 24 2025 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dux
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 24, 11:25 AM CST, 2 hours 6 minutes earlier. Its key messages:
- Above average temperatures continue for the foreseeable future with highs into the 40s, 50s, and 60s expected.
- Refreezing of melted snow may result in slick spots as temperatures cool back near to below freezing overnight.
- A couple chances (20-40%) for light rain is expected today and Tuesday evening and night.
- The above average temperatures and breezy winds will result in areas of elevated fire danger along and west of the James River today and Tuesday. Another chance for elevated fire danger is possible on Friday.
Area forecast discussion, Feb 24, 11:25 AM CST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1125 AM CST Mon Feb 24 2025 .KEY MESSAGES... - Above average temperatures continue for the foreseeable future with highs into the 40s, 50s, and 60s expected. - Refreezing of melted snow may result in slick spots as temperatures cool back near to below freezing overnight. - A couple chances (20-40%) for light rain is expected today and Tuesday evening and night. - The above average temperatures and breezy winds will result in areas of elevated fire danger along and west of the James River today and Tuesday. Another chance for elevated fire danger is possible on Friday. && .DISCUSSION... Issued at 323 AM CST Mon Feb 24 2025 Quiet conditions begin the day today with high level cirrus pushing eastwards. A brief clearing in clouds is expected before cloud cover increases aloft again ahead of an incoming shortwave trough. West winds will persist for this morning before turning northwesterly and strengthening as the shortwave trough encroaches on the forecast area. 850 mb temperatures will warm to about +3 to +7 degrees C aloft. Mixing these temperatures to the surface will result in very warm high temperatures with highs spanning well into the 50s along and east of I-29. West of the interstate, high temperatures will warm into the low to mid 60s. This will be dependent on cloud cover though with the approaching shortwave. Think that temperatures may slowly warm through most of the day but then quickly warm during the afternoon hours as morning cloud cover begins to push eastwards. Wind profiles will become uni-directional in the afternoon hours as mixing increases, leading to breezy winds across the area. Locations along and west of the James River will see the strongest winds where gusts up to about 40 mph is expected. Isolated high gusts are possible but this will depend on how deep the boundary layer can mix up to. The warm temperatures and gusty winds will lead to elevated fire danger for locations along and west of the James River. More details can be found in the fire weather discussion below. The other aspect to today is light rain showers are expected with the lift from the incoming shortwave trough. There looks to be two chances for rain today with one coming in the morning to early afternoon hours and the other coming in the late afternoon and evening hours. The first chance will be driven mainly from the differential positive vorticity advection (DPVA) ahead of the wave. The low levels will be quite dry with this initial round of rain leading to sprinkles to very light rain being expected. The second round will come as the base of the shortwave trough passes through the area. With the forecast area directly beneath the base of the wave, lapse rates will steepen and look to generate weak instability on the order of 50-200 J/kg of CAPE. This will result in a few thundershowers being possible with the second round of rain that comes through. Any chance for rain will come to an end by the late evening hours. Rainfall totals will be light at below a tenth of an inch but isolated higher amounts are possible, especially where the thundershowers pass over. Low temperatures are expected to fall to mid to upper 20s overnight. Weak surface ridging will slide through the region tonight though so some patchy fog could be possible, especially where winds are calmest or go light and variable. Any snow that melted throughout the day will refreeze overnight and may result in slick spots on roadways. Tuesday will be a similar day as 850 mb temperatures further warm to +3 to +9 degrees C aloft. This will result in similar, although slightly warmer high temperatures with highs from the 50s to mid to upper 60s expected. The warmest temperatures are expected across central and south central South Dakota. Breezy southerly winds are expected throughout the day which will again lead to elevated fire danger across part of the area. This information can be found in the fire weather discussion below. Another shortwave trough passing through the upper level flow will result in another chance for light rain showers. However, moisture will be sparse with this wave. Cooling and wet bulbing will be the main mechanisms responsible for developing virga or light rain showers as the wave passes through. Light rain chances look most likely Tuesday evening although can't rule out the late afternoon hours as well. Ensembles are a bit spread out in terms of measurable rain chances as they shows a broad 0-80% chance. This is mainly driven by the GFS ensemble which has the lowest chances for measurable rain. The main consensus is that the highest chances for light rain will reside across southwest Minnesota. Any rain that does reach the surface will again be light with amounts below a tenth of an inch expected. Low temperatures will be a bit warmer with lows falling down to the low to mid 30s overnight. The rest of the work week looks to be dry with a continuation of above average temperatures as the Northern Plains remains downstream of an upper level ridge. Wednesday will be the "coolest" day, relatively speaking, as high temperatures only warm to the 40s and low 50s. Highs will rebound back to the mid 40s and 50s on Thursday and warm even further on Friday into the 50s to possibly low 60s. Another ridge riding shortwave trough will deliver a shot of cold air advection (CAA) on Friday and breezy winds. This could result in another round of elevated fire danger across the area. This is supported by the Hot Dry Wind Index (HDWI) as it shows about an 80% chance for exceeding the 90th percentile of its climatology. Upper level ridging looks to persist through the weekend, continuing the trend of above average temperatures going. Medium range guidance does show the potential for a cut off low to drift into the Plains, but exactly where is uncertain as of now. This uncertainty is reflected in cluster analysis, but the most favored cluster shows the cut off low evolving into an open wave and ejecting to the Central Plains. Too early to assign any PoPs to this potential but something to watch for the next potential chance for precipitation across the area. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1121 AM CST Mon Feb 24 2025 Mid-lvl clouds along with a few sprinkles to light showers move through early this afternoon. By 3pm, additional showers and perhaps a few thunderstorms may develop and track across eastern SODAK and western Minnesota. This isolated activity could pull down some 40 to 50 mph winds as it moves through, mostly along and north of I-90. Elsewhere synoptic winds behind a passing front may push the 40 mph mark briefly, as observations in NW SODAK indicate. VFR conditions and weakening winds expected overnight. A non- zero risk for fog along the Buffalo Ridge into Tuesday morning, but confidence too low to indicate in 18Z TAFS. && .FIRE WEATHER... Issued at 323 AM CST Mon Feb 24 2025 Today will be another warm and breezy day across the area. High temperatures are expected to warm to the mid 50s to mid 60s, warmest west of I-29. Winds will begin today out of the west but turn northwesterly by the afternoon hours and strengthen. Broad gusts up to 20-40 mph is expected with the strongest gusts occurring along and west of the James River. Isolated higher gusts are possible in this same area. Dew points will remain in the 30s for most of the area but will be falling to the upper 20s during the second half of the afternoon hours. This will result in lower relative humidity (RH) values down to about 30% along and west of the James River. This will result in very high fire danger along and west of the James River this afternoon. However, a few reasons could damper the fire threat a little bit. Cloud cover will be hanging around for most of the day but will be on the move out for the afternoon hours. A few chances for light rain are also expected today which could damper the fire threat where rain does fall. Tuesday will be a somewhat similar day with warmer high temperatures up to the 50s to mid 60s. The warmest temperatures will occur across central and south central South Dakota. Dew points will remain in the 30s but could dip into the upper 20s depending on the strength of mixing. Winds will turn southerly and be lighter with gusts only up to about 20-30 mph. RH values will be somewhat similar to Monday with values down to around 30% occurring along and west of the James River. This will result in high to very high fire danger for this same area. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Meyers AVIATION...Dux FIRE WEATHER...Meyers
Hazardous weather outlook, Feb 24, 3:33 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 333 AM CST Mon Feb 24 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-250945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 333 AM CST Mon Feb 24 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warm temperatures, breezy winds, and lower humidity will result in elevated fire danger along and west of the James River. Light rain showers are expected today with a few rumbles of thunder possible. Melted snow will refreeze overnight, resulting in the potential for slick spots on untreated roads and sidewalks. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.